Probably not. Although cases of acute pancreatitis have occurred in patients taking these drugs, cases have been reported in patients taking other drugs as well. Furthermore, the incidence of acute pancreatitis is higher in patients with type 2 diabetes (for which incretin-type drugs are indicated) than in the general population, regardless of treatment.
INCRETINS, A NEW CLASS OF DRUGS FOR TYPE 2 DIABETES
Incretins are hormones secreted by the small intestine in response to glucose in food. Glucagon-like peptide 1 (GLP-1) is an endogenous incretin that stimulates insulin secretion, suppresses glucagon secretion, and delays gastric emptying.
Current incretin-based therapies for type 2 diabetes include two types of agents. First are drugs that mimic the action of native GLP-1, such as the injectable GLP-1 analogues exenatide (Byetta) and liraglutide (Victoza). Second are agents that interfere with the metabolism of native GLP-1, mainly by inhibiting the endogenous enzyme dipeptidyl peptidase 4 (DPP-4), thus extending the life of native GLP-1. Two DPP-4 inhibitors pertinent to this discussion are saxagliptin (Onglyza) and sitagliptin (Januvia), both of which are taken orally.
The question has been raised whether incretin-based therapy causes pancreatitis. The package inserts for exenatide and sitagliptin have been updated to reflect this possibility, thus causing concern to practitioners. Is this concern warranted?
MANY DRUGS ARE ASSOCIATED WITH ACUTE PANCREATIS
In a review published in 2005, Trivedi and Pitchumoni1 reported that, of the top 100 prescribed drugs in the United States, 44 had been associated with acute pancreatitis. These agents included over-the-counter drugs such as acetaminophen (Tylenol), common antibiotics such as trimethoprim-sulfamethoxazole (Bactrim) and erythromycin, and drugs used to treat acquired immunodeficiency syndrome and cancer. No clear pathophysiologic basis connects these agents.
In 2002, Blomgren et al2 suggested that glyburide (Micronase) use might be a risk factor for acute pancreatitis, and that the risk of pancreatitis is higher if the body mass index is 30 kg/m2 or more. In 2008, more concern was raised with a report of hemorrhagic or necrotizing pancreatitis in six patients taking exenatide, two of whom died.3 And more recently, reports of 88 cases of acute pancreatitis (including 2 cases of hemorrhagic or necrotizing pancreatitis) from October 2006 to February 2009 in patients taking sitagliptin or the sitagliptin-metformin combination Janumet4 prompted a revision of the package inserts.
Do these cases represent unexpected toxicities not appreciated in premarket clinical trials, or are they to be expected in the population treated with these agents as greater numbers are exposed?